Georgia, 2008

Damaging Wind in Georgia, June 26, 2008

June 26, 2008 · NWS TAE · 1 event in 1 county or zone

An early afternoon thunderstorm on the 26th caused sporadic wind damage in Cairo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An early afternoon thunderstorm on the 26th caused sporadic wind damage in Cairo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 26, 8:20 AM EST, 4 hours earlier.

Area forecast discussion, Jun 26, 8:20 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
920 AM EDT THU JUN 26 2008

.UPDATE...CURRENT WATER VAPOR IMAGERY/UPPER AIR ANALYSES REVEALED A
BROAD RIDGE OVER MUCH OF THE CONUS, WITH A WEAK TROUGH SPLITTING THE
RIDGE FROM THE MIDDLE MS VALLEY TO THE WRN GULF OF MEXICO. THE 12Z
REGIONAL SURFACE ANALYSIS DEPICTED AN EAST-WEST ORIENTED RIDGE AXIS
DRAPED ACROSS NORTH FL AND THE COAST OF THE FL PANHANDLE. THE 12Z
TAE SOUNDING CAME IN SLIGHTLY WETTER (PW 1.72) THAN YESTERDAY.
MODIFYING THE SOUNDING FOR AN AFTERNOON SURFACE PARCEL OF 91/68
YIELDS ABOUT 3100 J/KG CAPE AND LIFTED INDEX OF -7. BOTH THE SREF
AND GFS 1000-700 MB STEERING FLOW INDICATE SWLY 5-10 KTS, OR TYPE 4
REGIME WHICH IS CLIMATOLOGICALLY OUR WETTER REGIME. UNDER THIS FLOW
REGIME, CONVECTION MAY GET AN EARLIER START THAN YESTERDAY. THE
SEVERE POTENTIAL FOR TODAY IS LOW, HOWEVER A FEW STORMS COULD
BRIEFLY PULSE TO SEVERE LEVELS WITH DIME TO PENNY SIZE HAIL (500 MB
TEMPS -8 TO -10 DEG C) AND/OR DAMAGING WIND GUSTS. THESE THREATS ARE
HIGHLIGHTED IN THE MORNING HAZARDOUS WEATHER OUTLOOK. TODAYS POPS
AND TEMPS ARE ON TRACK, SO NO UPDATES ARE EXPECTED. OVER THE MARINE
AREA, SELY WINDS WILL BECOME SLY THIS AFTERNOON.

&&

.AVIATION...VFR CONDITIONS EXPECTED THIS MORNING BEFORE SHOWERS AND
THUNDERSTORMS ERUPT THIS AFTERNOON, LIKELY EARLIER THAN WEDNESDAY
GIVEN THE SWLY STEERING FLOW...ALONG THE SEA BREEZE FRONT AND
COLLISIONS WITH LEFTOVER OUTFLOW BOUNDARIES. MVFR CIGS/VSBYS IN AND
AROUND STORMS WITH LOCAL IFR VSBYS/CIGS...GUSTY WINDS AND POSSIBLY
HAIL. THIS WILL CONTINUE INTO THIS EVENING AND GRADUALLY WIND DOWN
BY MIDNIGHT. AREAS OF MVFR VSBYS/CIGS IN FOG WITH POSSIBLE IFR CONDS
DURING PRE-DAWN HOURS ON FRIDAY...ESPECIALLY AREAS WHICH RECEIVE
RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  91  71  89  71  92 /  50  40  60  40  50
PANAMA CITY  91  75  87  75  89 /  40  40  50  40  40
DOTHAN       89  71  90  72  91 /  50  40  60  40  50
ALBANY       90  71  90  71  91 /  50  40  60  40  50
VALDOSTA     91  70  89  71  90 /  50  40  60  40  50
CROSS CITY   91  71  88  72  89 /  50  40  60  40  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...BLOCK
REST OF DISCUSSION...JAMSKI
Hazardous weather outlook, Jun 26, 2:56 AM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
356 AM EDT THU JUN 26 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-270800-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
356 AM EDT THU JUN 26 2008 /256 AM CDT THU JUN 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS MORNING...MAINLY
OVER THE COASTAL WATERS. BRIEF WATERSPOUTS CAN OCCASIONALLY
DEVELOP WITH LITTLE OR NO WARNING DURING THE SUMMERTIME. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER LAND THIS AFTERNOON.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS
COULD BRIEFLY APPROACH SEVERE LEVELS WITH MARGINALLY SEVERE HAIL
AND/OR WIND AND TORRENTIAL DOWNPOURS. HOWEVER...LIKE MOST SUMMER
DAYS...LIGHTNING WILL BE THE MOST WIDESPREAD THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH THE WEEKEND AND INTO NEXT WEEK...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. WHILE WIDESPREAD HAZARDOUS WEATHER IS
UNLIKELY...A FEW STORMS COULD PRODUCE LOCALIZED FLOODING...STRONG
WIND GUSTS...FREQUENT LIGHTNING...AND HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Local storm report, Jun 26, 6:42 AM EST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
742 AM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     LIGHTNING        6 SE TALLAHASSEE        30.38N 84.21W
06/25/2008                   LEON               FL   BROADCAST MEDIA

            LIGHTNING STRUCK A HOUSE ON FITZGERALD ST IN SOUTHWOOD
            IGNITING A BLAZE.

&&

JAMSKI
Special weather statement, Jun 26, 10:35 AM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1135 AM EDT THU JUN 26 2008

FLZ012-261615-
BAY-
1035 AM CDT THU JUN 26 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BAY COUNTY...

* UNTIL 1115 AM CDT

AT 1032 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HILAND PARK...OR NEAR LYNN HAVEN...MOVING
NORTH AT 5 MPH.

THIS STORM WILL BE NEAR...
  LYNN HAVEN BY 1045 AM CDT.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

24-BLOCK
Local storm report, Jun 26, 10:44 AM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1144 AM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     LAKELAND                31.04N 83.07W
06/25/2008                   LANIER             GA   EMERGENCY MNGR

            A FEW TREES DOWN INTO POWERLINES AROUND THE CITY OF
            LAKELAND. RELAYED BY NWS JACKSONVILLE.

0510 PM     TSTM WND DMG     10 N VALDOSTA           30.99N 83.28W
06/25/2008                   LOWNDES            GA   EMERGENCY MNGR

            PEA SIZE HAIL WITH ONE TRAFFIC LIGHT BLOWN DOWN. 5
            REPORTS OF TREES DOWN WITH ONE TREE ON HOUSE. IN VICINITY
            OF SKIPPER BRIDGE ROAD.

0545 PM     LIGHTNING        6 SE TALLAHASSEE        30.38N 84.21W
06/25/2008                   LEON               FL   BROADCAST MEDIA

            LIGHTNING STRUCK A HOUSE ON FITZGERALD ST IN SOUTHWOOD
            IGNITING A BLAZE.

0625 PM     TSTM WND DMG     HOSFORD                 30.39N 84.80W
06/25/2008                   LIBERTY            FL   EMERGENCY MNGR

            4 TREES DOWN ALONG HWY 65 NORTH OF HOSFORD. 2 HOMES WITH
            MINOR DAMAGE FROM FALLEN TREES. TIME ESTIMATED FROM
            RADAR.

0719 PM     TSTM WND GST     MARIANNA MUNI AIRPORT   30.83N 85.18W
06/25/2008  M56.00 MPH       JACKSON            FL   ASOS

            MEASURED WIND GUST AT THE MARIANNA AIRPORT OF 56 MPH AT
            719 PM EDT.

0745 PM     TSTM WND DMG     4 ESE MADISON           30.45N 83.35W
06/25/2008                   MADISON            FL   EMERGENCY MNGR

            ONE LARGE TREE DOWN ON MACEDONIA CHURCH AVENUE BETWEEN
            MADISON AND LEE.

&&

JAMSKI
Special weather statement, Jun 26, 11:06 AM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1206 PM EDT THU JUN 26 2008

FLZ017-261630-
LEON-
1206 PM EDT THU JUN 26 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WESTERN LEON
COUNTY...

* UNTIL 1230 PM EDT

AT 1202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF CRAWFORDVILLE...MOVING
NORTH AT 7 MPH.

WINDS 30 TO 40 MPH...BRIEF HEAVY RAIN AND LIGHTNING ARE EXPECTED
WITH THIS STORM.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

24-BLOCK
Special weather statement, Jun 26, 12:15 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
115 PM EDT THU JUN 26 2008

FLZ011-013-261745-
CALHOUN-JACKSON-
1215 PM CDT THU JUN 26 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR CALHOUN AND JACKSON
COUNTIES...

* UNTIL 1245 PM CDT

AT 1211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF BLOUNTSTOWN...MOVING NORTH
AT 7 MPH.

WINDS 30 TO 40 MPH AND DANGEROUS LIGHTNING ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

24-BLOCK

The radar

The Tallahassee radar (KTLH), 54 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grady

When
June 26, 12:20 PM EST
Where
Grady County, Cairo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.870, -84.200

There were several trees down in Cairo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111913.